Phenytoin intoxication induced by fluvoxamine

Kohsuke Mamiya, Kyoji Kojima, Eiji Yukawa, Shun Higuchi, Ichiro Ieiri, Hideaki Ninomiya, Nobutada Tashiro

Research output: Contribution to journalArticle

28 Citations (Scopus)

Abstract

A patient had phenytoin intoxication after administration of fluvoxamine, a selective serotonin reuptake inhibitor. The serum concentration of phenytoin increased dramatically from 16.6 to 49.1 μg/mL when fluvoxamine was coadministered, although the daily dosage of phenytoin and other drugs had not changed. During phenytoin and fluvoxamine treatment, ataxia, a typical side effect of phenytoin, was observed. The genotypes of CYP2C9 and 2C19, the enzymes responsible for phenytoin metabolism, were homozygous for the wild-type alleles (CYP2C9*1/*1 and 2C19*1/*1). The interaction may be a result of inhibition of both CYP2C9 and 2C19 by fluvoxamine.

Original languageEnglish
Pages (from-to)75-77
Number of pages3
JournalTherapeutic drug monitoring
Volume23
Issue number1
DOIs
Publication statusPublished - Feb 8 2001
Externally publishedYes

Fingerprint

Fluvoxamine
Phenytoin
Serotonin Uptake Inhibitors
Ataxia
Alleles
Genotype
Enzymes
Serum
Pharmaceutical Preparations
Cytochrome P-450 CYP2C9

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Cite this

Mamiya, K., Kojima, K., Yukawa, E., Higuchi, S., Ieiri, I., Ninomiya, H., & Tashiro, N. (2001). Phenytoin intoxication induced by fluvoxamine. Therapeutic drug monitoring, 23(1), 75-77. https://doi.org/10.1097/00007691-200102000-00014

Phenytoin intoxication induced by fluvoxamine. / Mamiya, Kohsuke; Kojima, Kyoji; Yukawa, Eiji; Higuchi, Shun; Ieiri, Ichiro; Ninomiya, Hideaki; Tashiro, Nobutada.

In: Therapeutic drug monitoring, Vol. 23, No. 1, 08.02.2001, p. 75-77.

Research output: Contribution to journalArticle

Mamiya, K, Kojima, K, Yukawa, E, Higuchi, S, Ieiri, I, Ninomiya, H & Tashiro, N 2001, 'Phenytoin intoxication induced by fluvoxamine', Therapeutic drug monitoring, vol. 23, no. 1, pp. 75-77. https://doi.org/10.1097/00007691-200102000-00014
Mamiya K, Kojima K, Yukawa E, Higuchi S, Ieiri I, Ninomiya H et al. Phenytoin intoxication induced by fluvoxamine. Therapeutic drug monitoring. 2001 Feb 8;23(1):75-77. https://doi.org/10.1097/00007691-200102000-00014
Mamiya, Kohsuke ; Kojima, Kyoji ; Yukawa, Eiji ; Higuchi, Shun ; Ieiri, Ichiro ; Ninomiya, Hideaki ; Tashiro, Nobutada. / Phenytoin intoxication induced by fluvoxamine. In: Therapeutic drug monitoring. 2001 ; Vol. 23, No. 1. pp. 75-77.
@article{323093b3ef0744b19896aa2526aea086,
title = "Phenytoin intoxication induced by fluvoxamine",
abstract = "A patient had phenytoin intoxication after administration of fluvoxamine, a selective serotonin reuptake inhibitor. The serum concentration of phenytoin increased dramatically from 16.6 to 49.1 μg/mL when fluvoxamine was coadministered, although the daily dosage of phenytoin and other drugs had not changed. During phenytoin and fluvoxamine treatment, ataxia, a typical side effect of phenytoin, was observed. The genotypes of CYP2C9 and 2C19, the enzymes responsible for phenytoin metabolism, were homozygous for the wild-type alleles (CYP2C9*1/*1 and 2C19*1/*1). The interaction may be a result of inhibition of both CYP2C9 and 2C19 by fluvoxamine.",
author = "Kohsuke Mamiya and Kyoji Kojima and Eiji Yukawa and Shun Higuchi and Ichiro Ieiri and Hideaki Ninomiya and Nobutada Tashiro",
year = "2001",
month = "2",
day = "8",
doi = "10.1097/00007691-200102000-00014",
language = "English",
volume = "23",
pages = "75--77",
journal = "Therapeutic Drug Monitoring",
issn = "0163-4356",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

TY - JOUR

T1 - Phenytoin intoxication induced by fluvoxamine

AU - Mamiya, Kohsuke

AU - Kojima, Kyoji

AU - Yukawa, Eiji

AU - Higuchi, Shun

AU - Ieiri, Ichiro

AU - Ninomiya, Hideaki

AU - Tashiro, Nobutada

PY - 2001/2/8

Y1 - 2001/2/8

N2 - A patient had phenytoin intoxication after administration of fluvoxamine, a selective serotonin reuptake inhibitor. The serum concentration of phenytoin increased dramatically from 16.6 to 49.1 μg/mL when fluvoxamine was coadministered, although the daily dosage of phenytoin and other drugs had not changed. During phenytoin and fluvoxamine treatment, ataxia, a typical side effect of phenytoin, was observed. The genotypes of CYP2C9 and 2C19, the enzymes responsible for phenytoin metabolism, were homozygous for the wild-type alleles (CYP2C9*1/*1 and 2C19*1/*1). The interaction may be a result of inhibition of both CYP2C9 and 2C19 by fluvoxamine.

AB - A patient had phenytoin intoxication after administration of fluvoxamine, a selective serotonin reuptake inhibitor. The serum concentration of phenytoin increased dramatically from 16.6 to 49.1 μg/mL when fluvoxamine was coadministered, although the daily dosage of phenytoin and other drugs had not changed. During phenytoin and fluvoxamine treatment, ataxia, a typical side effect of phenytoin, was observed. The genotypes of CYP2C9 and 2C19, the enzymes responsible for phenytoin metabolism, were homozygous for the wild-type alleles (CYP2C9*1/*1 and 2C19*1/*1). The interaction may be a result of inhibition of both CYP2C9 and 2C19 by fluvoxamine.

UR - http://www.scopus.com/inward/record.url?scp=0035135648&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035135648&partnerID=8YFLogxK

U2 - 10.1097/00007691-200102000-00014

DO - 10.1097/00007691-200102000-00014

M3 - Article

C2 - 11206048

AN - SCOPUS:0035135648

VL - 23

SP - 75

EP - 77

JO - Therapeutic Drug Monitoring

JF - Therapeutic Drug Monitoring

SN - 0163-4356

IS - 1

ER -